Gentamicin is well known to be a cause of vestibular toxicity. Despite this, gentamicin is often used to treat peritonitis and exit-site infections in peritoneal dialysis patients because of the ease of intraperitoneal administration and the broad coverage of aerobic Gram-negative bacilli, including Pseudomonas aeruginosa. We report 4 cases of severe vestibular toxicity occurring in peritoneal dialysis patients treated with gentamicin. They were all treated as outpatients for peritonitis or an exit-site infection while on continuous ambulatory peritoneal dialysis (CAPD) or continuous cyclic peritoneal dialysis (CCPD). The drug was administered to 3 patients in each peritoneal exchange (5 mg/L) after a loading dose. A fourth patient was given 1 mg/kg of intraperitoneal gentamicin every other day. The mean length of treatment was 21 days. Levels were not used to adjust the doses. All developed severe vertigo from which there was incomplete or no recovery. We suggest that gentamicin and the other aminoglycosides should be used in peritoneal dialysis patients only when there is no suitable alternative antibiotic. When gentamicin is administered, levels should be carefully followed. Studies should be performed in peritoneal dialysis patients on the feasibility of dosing gentamicin intermittently, which may be less toxic than continuous intraperitoneal administration.